Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 298, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2001, 1:28 AM CDT for Taylor County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 1:28 AM CDT (06:28 UTC)
- Expired
- Jul 18, 2001, 2:10 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:40 AM CDT | Thunderstorm Wind 52 E | Bedford, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 40.0
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS53 KDMX 180628 SVRDSM IAC173-180710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 128 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 210 AM CDT * AT 127 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BEDFORD...OR ABOUT 60 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEDFORD AROUND 140 AM VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM WEDNESDAY MORNING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM WEDNESDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4090 9493 4059 9492 4059 9448 4089 9449 KNOLLHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:33 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 3:33 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT TUE JUL 17 2001 PRIMARY CONCERNS ARE CONVECTION OVERNIGHT AND WEDNESDAY MORNING. THERE ARE AMPLE BOUNDARIES OVER THE STATE BUT THE BEST INSTABILITY AND MOISTURE CONVERGENCE ARE OVER NEBRASKA WHERE 20-30KT LOW LEVEL FLOW IS BRINGING IN LOTS OF MOISTURE TO INTERSECT WITH A WARM FRONTAL BOUNDARY. XPCT CONVECTION TO OCCUR IN THAT AREA THIS EVENING AND SPREAD INTO OUR CWA LATE THIS EVE AND OVERNIGHT. HE MAIN THREAT SHOULD BE HEAVY RAIN AND GUSTY WIND BUT ISOLATED LARGE HAIL IS POSSIBLE. THE MODELS DO BUILD THE SCEN U.S. RIDGE NORTH WITH TIME BUT THROUGH AT LEAST EARLY THURSDAY A SERIES OF SHORTWAVES WILL RIDE OVER THE RDGE AND AFFECT CENTRAL IOWA'S WEATHER WITH SCATTERED THUNDERSTORMS. TIMING WILL BE DIFFICULT AS THERE WILL BE A NUMBER OF BOUDARIES AROUND...WINDS WILL BE LIGHT BUT JUST AS IN THE CASE OF THIS MORNING THAT MAY BE ENOUGH FOR INITAIL DEVELOPMENT...AND WE WILL BE DEALING WITH REMNANTS OF ANY MCS THAT DEVELOPS OUT WEST. FOR THESE REASONS I DECIDED NOT TO TRY AND PLACE TOO DETAILED OF A TIMING ELEMENT IN THE ZONES. DWPNTS IN THE 70S AND 80S AND FORECAST LOWS IN THE MID 70S WITH HIGHS IN THE 90S WARRANT THE HEAT ADVISORY TO BE CONTINUED THROUGH AT LEAST WEDNESDAY. .DSM...HEAT ADVISORY TONIGHT AND WEDNESDAY IAZ004>005-015-023>025-033>036-044>049-057>062-070>075-081>086-092>097. FAB
In the hours before
Local storm report, Jul 18, 12:35 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 AM NODAWAY IA 1 INCH HAIL
07/18/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 58 min |
| Jul 18, 1:56 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jul 18, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.